Alert archive / North Carolina / Tornado Warnings in 2022
Tornado Warning 16, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 23, 2022, 2:49 PM EDT for Chatham County, Lee County, Moore County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2022, 2:49 PM EDT (18:49 UTC)
- Expired
- May 23, 2022, 3:20 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Chatham County, NC, Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:55 PM EDT | TSTM WND DMG | Robbins, NC | TREE DOWN ON HOUSE ON E LINDALE DR IN ROBBINS. MULTIPLE OTHER TREES DOWN IN THE ROBBINS AREA. |
| May 23, 3:10 PM EDT | TSTM WND DMG | 7 N Carthage, NC | TWO TREES DOWN BLOCKING THE ROADWAY NEAR GLENDON CARTHAGE ROAD AND S CARBONTON ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
498
WFUS52 KRAH 231849
TORRAH
NCC037-105-125-231930-
/O.NEW.KRAH.TO.W.0016.220523T1849Z-220523T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
249 PM EDT Mon May 23 2022
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Northwestern Moore County in central North Carolina...
Northwestern Lee County in central North Carolina...
Southwestern Chatham County in central North Carolina...
* Until 330 PM EDT.
* At 249 PM EDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Carthage, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Carthage around 300 PM EDT.
Sanford and Goldston around 320 PM EDT.
Other locations impacted by this tornadic thunderstorm include Seven
Lakes, Gum Springs, Cumnock, Harpers Crossroads and Highfalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3552 7958 3552 7955 3554 7956 3575 7935
3553 7909 3522 7960 3536 7973
TIME...MOT...LOC 1849Z 226DEG 39KT 3533 7960
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Leins2 follow-up statements
601
WWUS52 KRAH 231859
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
259 PM EDT Mon May 23 2022
NCC037-105-125-231930-
/O.CON.KRAH.TO.W.0016.000000T0000Z-220523T1930Z/
Moore NC-Lee NC-Chatham NC-
259 PM EDT Mon May 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
NORTHWESTERN MOORE...NORTHWESTERN LEE AND SOUTHWESTERN CHATHAM
COUNTIES...
At 259 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Carthage, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Carthage around 305 PM EDT.
Sanford and Goldston around 325 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Cumnock, Harpers Crossroads, Highfalls, Robbins and Glendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3528 7951 3541 7965 3572 7932 3553 7909
TIME...MOT...LOC 1859Z 229DEG 35KT 3537 7952
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Leins450
WWUS52 KRAH 231920
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
320 PM EDT Mon May 23 2022
NCC037-105-125-231929-
/O.CAN.KRAH.TO.W.0016.000000T0000Z-220523T1930Z/
Moore NC-Lee NC-Chatham NC-
320 PM EDT Mon May 23 2022
...THE TORNADO WARNING FOR NORTHWESTERN MOORE...NORTHWESTERN LEE AND
SOUTHWESTERN CHATHAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
LAT...LON 3528 7951 3541 7965 3572 7932 3553 7909
TIME...MOT...LOC 1917Z 226DEG 39KT 3553 7932
$$
LeinsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 23, 1:35 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 23, 1:35 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 135 PM EDT Mon May 23 2022 .SYNOPSIS... A lingering front will remain stationary over southeastern NC into Wednesday. A slow moving upper level low pressure system will approach from the west late in the week, bringing a round of wet weather. && .NEAR TERM /THROUGH TONIGHT/... As of 1036 PM Monday... ...Marginal risk (level 1 of 5) for severe weather (damaging wind gusts and isolated tornadoes) continues... Showers and storms associated with the surface low will continue to lift through central NC tonight. While some of the convective activity will move out and dissipate, rain is expected to persist across the northern Piedmont and northern Coastal Plain (along the NC/VA border) through tonight. PWATs are still in the 1.7 to 1.9 inch range across the area, thus any ongoing rain could produce very heavy rainfall and localized flooding is possible. Wind gusts could also be quite strong, upwards of 40 mph or more at times. Lows should generally bottom out in the 60s, lowest along the VA border, highest in the southeast. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 1258 PM Monday... Surface boundary will still be hung up across the area Tuesday morning (roughly along US-1) and it's likely that there will be showers and isolated thunderstorms ongoing at daybreak as the surface low traverses the area. Surface based instability and best BL-rooted thunderstorm chances during the day Tuesday will be in the warm sector south and east of the front (generally Sandhills/southern Coastal Plain) although elevated instability could allow for an occasional rumble of thunder anywhere across central NC. Eventually the surface low will move offshore with moist northeasterly flow pushing the front southward and CAD taking hold across a good majority of the area. The southern Coastal Plain is likely to remain within the warm unstable sector all day into the evening hours, and PoPs will remain highest in that area in particular. Temperatures tomorrow will vary considerably across the area with upper 60s in the NW and mid 80s in the SE. Lows in the upper 50s NW, mid 60s SE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 1258 PM Monday... Wednesday looks to be the driest day of the week with the front just south of the area. Relatively cool northeasterly flow will lead to cloudy skies along with the potential for some drizzle and/or very light rain but overall confidence in this scenario is low and I will only mention 15-20 PoPs during the daytime hours. Slightly higher precip chances will be confined to the Sandhills/southern Coastal Plain in the vicinity of the stalled surface boundary across SC. Temperatures will be below normal on Wednesday ranging from the lower 70s to the north to the lower 80s in the south. Lows in the lower 60s. Meanwhile to the west, an upper low will move out of the southern Plains and into the lower OH valley Thursday with a broad area of southwest flow aloft overspreading the Mid Atlantic. This will allow the stalled boundary to retreat northward as a warm front, once again putting NC into the warm sector ahead of an approaching low. Temperatures should easily return to the upper 70s to mid 80s on Thursday, with similar but slightly lower temps on Friday. Lee troughing near the mountains will likely serve as a focal point for shower and storm development Thursday afternoon and evening, before showers and storms move eastward across the remainder of the area on Friday. At the same time the upper low and attendant surface cold front will slowly move through the area, bringing increased chances of showers and storms to close out the week. Anomalously high PW's will precede this trough much like what we've seen recently and some localized areas of heavy rain can't be ruled out Thursday and especially Friday. There are still varying solutions with respect to how quickly the upper low exits the area, and this is also evident in the ensembles and ensemble clusters. There's at least a small consensus showing cyclonic flow aloft across the area through the weekend but with rising heights nudging into the southwest Piedmont. This should yield steadily rising temperatures that are slightly above normal for late May along with a very low end chance (20 percent) of showers and storms Sunday into Monday. && .AVIATION /06Z WEDNESDAY THROUGH SATURDAY/... As of 135 AM Tuesday... Widespread IFR to LIFR conditions will continue today into tonight across much of the region. The exception will be at KFAY early today where MVFR conditions are expected. Occasional light rain or drizzle will continue this morning, with scattered showers this afternoon. There is a chance of a thunderstorm in the SE this afternoon. All Looking beyond 06z Wed, LIFR to IFR CIGS and MVFR VSBYS are expected Tuesday night into early Wednesday. Finally, a gradual return to MVFR CIGS then VFR conditions are expected Wed-Thu. The next chance of sub-VFR conditions will be Thursday night and Friday as the next system approaches from the west. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...KC SHORT TERM...Leins LONG TERM...Leins AVIATION...Badgett
Hazardous weather outlook, May 23, 10:02 AM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1002 AM EDT Mon May 23 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-241415- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1002 AM EDT Mon May 23 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal (Level 1) Risk of severe thunderstorms this afternoon and evening, generally for areas south of Interstate 85. Damaging wind gusts are the primary hazard. An isolated tornado will be possible along the track of low pressure later today into the evening. In addition, heavy rainfall with localized areas of up to 3 inches can be expected this afternoon and tonight. Minor flooding of urban areas and small streams can be expected. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 1:31 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
131 PM EDT Mon May 23 2022
NCZ073-074-083-084-231830-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
131 PM EDT Mon May 23 2022
...Strong thunderstorms will impact portions of Anson, western
Montgomery, western Richmond and Stanly Counties through 230 PM
EDT...
At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hemby Bridge to near Pageland. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Ansonville, Plyler, Midland,
Polkton, Locust and Norwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3550 8030 3551 7999 3510 7976 3493 7986
3490 7985 3486 7990 3481 7992 3481 8032
3519 8028 3517 8035 3518 8037 3516 8044
3519 8051
TIME...MOT...LOC 1730Z 241DEG 31KT 3513 8063 3479 8047
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeinsSpecial weather statement, May 23, 2:36 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
236 PM EDT Mon May 23 2022
NCZ022-023-231930-
Guilford NC-Alamance NC-
236 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of northwestern
Alamance and northeastern Guilford Counties through 330 PM EDT...
At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elon, or near Burlington, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Burlington, Graham, McLeansville, Elon, Gibsonville, Haw
River, Swepsonville, Alamance and Haw River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 7926 3619 7926 3591 7945 3604 7978
3625 7977
TIME...MOT...LOC 1836Z 210DEG 24KT 3605 7955
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LeinsSpecial weather statement, May 23, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Mon May 23 2022
NCZ042-078-089-231945-
Johnston NC-Sampson NC-Wayne NC-
249 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of central Wayne,
northern Sampson and eastern Johnston Counties through 345 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Smithfield, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goldsboro, Smithfield, Mount Olive, Benson, Micro, Selma, Four Oaks,
Pine Level, Kenly and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter immediately inside a building.
&&
LAT...LON 3515 7864 3517 7863 3520 7864 3520 7863
3525 7862 3527 7858 3530 7858 3533 7853
3534 7853 3536 7856 3540 7854 3570 7822
3564 7814 3560 7812 3559 7808 3543 7787
3518 7809 3519 7816 3509 7817 3500 7825
TIME...MOT...LOC 1848Z 212DEG 26KT 3535 7824
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:31 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 59 min |
| May 23, 1:44 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 61 min |
| May 23, 1:59 PM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 46 min |
| May 23, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Davidson, Montgomery, Moore, Randolph | 64 min |
| May 23, 2:32 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Montgomery, Moore, Richmond, Scotland | 43 min |
| May 23, 2:36 PM EDT | Special Weather Statement | RAH | Alamance | 54 min |
| May 23, 2:49 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 56 min |
| May 23, 3:12 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 63 min |
| May 23, 3:13 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange, Person | 62 min |
| May 23, 3:18 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange | 39 min |
| May 23, 3:23 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Lee, Orange | 51 min |
| May 23, 3:26 PM EDT | Special Weather Statement | RAH | Alamance | 64 min |
| May 23, 3:33 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 57 min |
| May 23, 3:51 PM EDT | Areal Flood Advisory | RAH | Guilford | 100 min |
| May 23, 3:51 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 54 min |
| May 23, 3:55 PM EDT | Flash Flood Warning | RAH | Alamance | 113 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 50 min |
| May 23, 4:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 55 min |
| May 23, 4:06 PM EDT | Tornado Warning | RAH | Durham, Franklin, Granville, Wake | 39 min |
| May 23, 4:11 PM EDT | Tornado Warning | RAH | Durham, Franklin, Granville, Vance | 34 min |
| May 23, 4:17 PM EDT | Flash Flood Warning | RAH | Orange | 2 hr |
| May 23, 4:23 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Harnett, Johnston, Lee, Wake | 114 min |
| May 23, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Nash, Vance | 56 min |
| May 23, 4:54 PM EDT | Special Weather Statement | RAH | Granville, Vance | 66 min |
| May 23, 4:58 PM EDT | Tornado Warning | RAH | Franklin, Halifax, Warren | 16 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 70 min |
| May 23, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 61 min |
| May 23, 5:44 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 61 min |
| May 23, 5:54 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 2 hr |
| May 23, 7:34 PM EDT | Special Weather Statement | RAH | Anson, Montgomery | 56 min |
Nearby
Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.